History and clinical findings: An 18-year-old patient had for 6 days been suffering from right upper abdominal pain, weight loss, vomiting and yellow discoloration of the skin. For the preceding 8 months he had been regularly taking 1-2 tablets of "ecstasy" (3,4-methylenedioxymethamphetamine--MDMA) per week, the last 8 days before the onset of the described signs. Physical examination was unremarkable, except for pain on pressure over the right upper abdomen and the jaundice.
Investigations: The activities of SGOT (756 U/I), SGPT (1450 U/I). gamma GT (164 U/I) and lactate dehydrogenase (539 U/I) as well as total bilirubin level (7.5 mg/dl) were elevated. The synthesising functions of the liver were impaired (thromboplastin time 47%, fibrinogen 116 mg/dl). Abdominal sonography was unremarkable. All virological tests (hepatitis A, B, C and D; Epstein-Barr virus; cytomegalovirus; HIV 1 and 2) were negative.
Treatment and course: The suspected diagnosis was acute liver failure after "ecstasy" intake. The cholestasis and the parameters of liver synthesis and hepatocellular functions deteriorated under symptomatic treatment. 15 days after onset of the first symptoms progressive hepatic encephalopathy occurred and required heterotopic auxiliary liver transplantation (piggy-back technique). 5 months later hepatobiliary sequential scintigraphy demonstrated regenerating of the patient's own liver an atrophy of the transplanted liver. Immunosuppression with cyclosporin A and prednisolone was gradually reduced, and the transplant was removed 6 months postoperatively because of an abscess in it. 11 months after the transplantation liver functions is normal and the patient well.
Conclusion: In young patients with jaundice of unknown origin toxic hepatitis after "ecstasy" intake should be considered. Auxiliary liver transplantation can lead to regeneration during temporary relief of the patient's own liver. After its function has been restored immunosuppression is no longer needed.